possible answer???

Posted on: Mon, 07/09/2007 - 11:29am
16pamom's picture
Offline
Joined: 05/16/2007 - 09:00

hi everyone
quick histroy: a few years ago my daughter developed acute blood cancer(is now in remission) and had several blood transfusions and bone marrow transplants. about a year after she went into remisson she developed mfa, (age 13) now she is 15 and they just keep getting worse.
right now she is in the hospital, has been sence the third,(bee sting) and the doctors are starting to believe that some of her allergies might have developed because of the transplants and transfusions. has any one ever heard of this?

Posted on: Mon, 07/09/2007 - 11:53am
anonymous's picture
Offline
Joined: 05/28/2009 - 16:42

Yes, I read about it about 5-6 years ago. A Teenage boy had died of anaphylaxis, his parents donated his organs. One of the recipients (I think of the liver?) died of a reaction to something the boy had been allergic to (not what he died from, though). The recipient had never had food allergies before the transplant.
------------------
[url="http://www.the3day.org/boston07/deedaigle"]http://www.the3day.org/boston07/deedaigle[/url]

Posted on: Mon, 07/09/2007 - 12:05pm
Anonymous's picture
Anonymous (not verified)

This was discussed at Allergic Living recently. An elderly woman developed a food allergy after receiving a blood transfusion. From what I understand, it was temporary though.
This link is to the discussion, and within it, i think there is a link to the original newspaper article.
[url="http://www.allergicliving.com/node/2268"]http://www.allergicliving.com/node/2268]

Posted on: Mon, 07/09/2007 - 12:27pm
mistey's picture
Offline
Joined: 01/18/2004 - 09:00

I have *heard* of this many times before. I don't personally know anyone who experienced it, but the idea of it happening makes sense to me.

Posted on: Mon, 07/09/2007 - 9:03pm
momll70's picture
Offline
Joined: 09/26/2006 - 09:00

I've heard of this with organ transplants. Someone developed shellfish allergy after a transplant surgery, because the donor was allergic to shellfish.

Posted on: Tue, 07/10/2007 - 12:40am
Corvallis Mom's picture
Offline
Joined: 05/22/2001 - 09:00

Honestly, (edited), you (IMO) should not do that.
If you are ill enough to be on a transplant list, gaining a PA is [i]nothing[/i] compared to [i]re[/i]gaining the rest of your life with your family and friends.
Truly.

Posted on: Tue, 07/10/2007 - 12:48am
Carefulmom's picture
Offline
Joined: 01/03/2002 - 09:00

There should be a way to let the recipient know, though, that the donor was pa. THat way the recipient could avoid peanuts and get tested.

Posted on: Tue, 07/10/2007 - 12:57am
Anonymous's picture
Anonymous (not verified)

A few years ago, a young man died from a PA reaction. All of his organs were donated. The people that received the heart, lungs, corneas and kidneys did not develop PA. The person that received the liver, however, developed PA and was still allergic 2+ years after the transplant.
This was reported in a medical journal several years ago. I remember it vividly -- one of those "aha moments". Do not have the time to search for a link to reference.
Have a blessed day,
Bridget

Posted on: Tue, 07/10/2007 - 1:51am
mistey's picture
Offline
Joined: 01/18/2004 - 09:00

(edited), please don't do that. I would much rather have my son alive with PA than not be alive because he didn't receive a donated organ that he desperately needed.
I agree though that the medical community has to devise a way that the person receiving the organ can be made aware of the allergy.

Posted on: Tue, 07/10/2007 - 2:55am
anonymous's picture
Offline
Joined: 05/28/2009 - 16:42

Did your child ever take tacrolimus, an immunosuppressive drug? I've read in journal articles that they've noticed an increased incidence in the development of MFA in pediatric transplant patients who have been taking tacrolimus compared to previous immunosuppressive drugs, such as cyclosporine. This increase has only been noted in pediatric populations taking tacrolimus, not adult populations.
Turns out that tacrolimus very strongly inhibits the gene expression of IL-2, which is a cytokine essential to the maintenance of regulatory T cells, which help to maintain one's Th1/Th2 immune balance. It also messes with other cytokine levels, but they think the interference with IL-2 is the most likely explanation.
I'd be interested to know what drugs your child took after the bone marrow transplant.

Posted on: Tue, 07/10/2007 - 3:03am
TwokidsNJ's picture
Offline
Joined: 05/28/2005 - 09:00

Yes I have heard of that. I've read it in the news recently. You may want to do a google search and see what comes up. And ask more of the doctors as I think this has been published in medical journals -- maybe they can direct you to the articles.
Hope your daughter gets better soon!

Peanut Free Store

More Articles

You already know that if you or your child has a peanut allergy you need to avoid peanut butter. Some...

There are many reasons why you may want to substitute almond flour for wheat flour in recipes. Of course, if you have a...

Are you looking for peanut-free candies as a special treat for a child with...

Do you have a child with peanut allergies and an upcoming birthday? Perhaps you'd like to bake a...

Most nut butters provide all the same benefits: an easy sandwich spread, a great dip for veggies, a fun addition to a smoothie. But not...